Alert archive / Illinois / Tornado Warnings in 2022

Tornado Warning 12, NWS Chicago, IL

July 4, 2022LaSalle County, Illinois

NWS Chicago, IL issued this tornado warning at Jul 4, 2022, 2:30 PM CDT for LaSalle County, Illinois. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 4, 2022, 2:30 PM CDT (19:30 UTC)
Expired
Jul 4, 2022, 3:15 PM CDT
In force
45 min
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County LaSalle County, IL

The radar

The Chicago radar (KLOT), 73 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Jul 4, 12:52 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 4, 12:52 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1252 PM CDT Mon Jul 4 2022

.SHORT TERM...
Issued at 256 AM CDT Mon Jul 4 2022

Through Tuesday night...

Fairly typical ring of fire pattern with threat of dangerous heat
and occasional bouts of convection with associated risk of severe
weather and heavy rainfall/flash flooding.

Early this morning, multiple convective complexes are ongoing
across the northern and central Plains with a smorgasbord of MCVs.
It isn't particularly clear if and how many of these individual
MCVs will congeal or remain separate entities as they move east
toward Wisconsin this afternoon. Guidance varies with how much
destabilization will occur prior to the forcing associated with
the MCV(s), with some guidance suggesting the MCV(s) will outrun
instability axis with precipitation decaying. Latest HRRR shows
some intense convective redevelopment with the MCV(s) this
afternoon, but amidst relatively meager instability with the
stronger instability lagging. Really can't rule out either
scenario or something in between. Have highest precip chances
late morning into the early afternoon across NW CWA with max
precip chances decreasing somewhat while shifting eastward. Deep
layer shear should increase with the approach of the convectively
enhanced shortwave and likely sufficient for a severe threat given
sufficient destabilization can take place this afternoon.

While forcing looks pretty nebulous, cannot rule out some
scattered showers and storms this evening during fireworks time
this evening with potential outflow boundary in area along as more
moist and unstable air mass should have spread into the area. Best
chances of precip through mid evening appear to be north of I-80
or I-88/290, but even there the chance of precip appears to be on
the order of 30-40% through mid evening.

Late evening into the overnight hours, large scale forcing for
ascent remains pretty nebulous, however, strengthening low level
jet and associated moisture transport/convergence should result in
blossoming convection over WI or lower Michigan. Should be a
tendency for this convection to develop upstream some while
spreading south, but the million dollar question is how far south
and west the convection will get. The nose of the LLJ in majority
of the guidance is pointed toward lower Michigan, which could keep
the more organized/widespread convective threat north and east of
our CWA, but it will be close.

Corfidi vector magnitude drops to less than 10kt tonight as low
level jet becomes aligned with mid level flow with upstream
instability and moisture favorable for continued convective
redevelopment. Set-up appears favorable for slow/upwind and
possible training convection on the southern and southwestern
flanks of any developing MCS. If this scenario materializes,
potential would exist for very heavy rainfall totals given the
very high PWATS and potential for training convection. While flash
flood guidance is fairly high due to recent dry conditions,
potential is there for rainfall that could easily reach/exceed
flash flood guidance despite the recent dry weather. Impossible to
pin down whether this threat will remain just north or northeast
of our area across southern WI or lower Michigan or if it will
make it into mainly northern portions of our CWA. The lack of any
apparent shortwave trough and actually weakly rising heights
instead is a potential negating factor for heavy rainfall. That,
and the uncertainty on potential placement of heaviest rain, lends
itself to enough uncertainty to hold off on flash flood watch, but
it is something that may need to be considerable once atmosphere
tips its hand into how things will evolve.

Current suite of available guidance is pretty unanimous that the
effective boundary will be north of our CWA Tuesday, with upper
ridge briefly building into the area putting much of our CWA at
risk of a day or potentially dangerous heat. Progged 925mb temps
in the mid to upper 20s Celcius would suggest highs could reach
well into the 90s with moisture pooling near and south of the
boundary allowing dewpoints to hold at least in the low to mid
70s, possibly even high. Have raised max heat index forecast for
Tuesday into the 100 to 110 degree range and not out of the
question there could be a couple sites briefly exceed 110. There
is still potential for Monday night into early Tues AM convection
to perhaps shove the effective boundary farther south than
expected, so that lends itself to some uncertainty with respect to
temps.

In addition, guidance shows a shortwave trough with associated
weak surface low passing well north of the area during the day. In
the wake of that low, the effective boundary should get a push
southward. That southward push should latch onto the (relatively)
chilly marine layer and could send a pneumonia front charging
south down the lake Tuesday afternoon and evening. Current
guidance shows that boundary not reach NE IL until early Tuesday
evening, but these type of set-ups often feature the front moving
more rapidly than forecast. Behind the front, in addition to a
temp crash of 20F+ along the lake, there could be some marine fog
near the lake. The timing of the potential pneumonia front also
favors holding off on issuing heat headlines for Tuesday with
this forecast package.

Some convection could develop along the advancing boundary during
the day, though it does appear there will be a formidable cap
that would need to be breached. If it is breached, modest deep
layer shear combined with strong-extreme instability would favor a
non- trivial severe weather threat, including some supercell
potential despite the marginal shear profiles. Additional
convective chances will exist Tuesday night with any potential
upstream MCS development likely to ride the instability gradient
east-southeast right into our CWA. Heavy rainfall and some severe
threat could accompany any well organized MCS that were to
develop as well.

- Izzi

&&

.LONG TERM...
Issued at 213 AM CDT Mon Jul 4 2022

Wednesday through Sunday...

Models continue to show us remaining in overall northwesterly flow
in the upper atmosphere, allowing short waves/vort maxes to move
through frequently. Deterministic models all bring in multiple
rounds of precipitation throughout the rest of the work week,
averaging out some sort of weather event on a daily basis. Timing
and exact tracks of these waves continue to be a bit spread out
between models, but generally speaking the tracks routinely go over
southern Minnesota/northern Iowa into southern Wisconsin/our CWA. As
indicated in previous discussions, the tracks and timing of these
vort maxes will drive whether or not a particular location gets any
rain, and whether there are isolated storms vs. more wide spread
storms. This in turn will also drive daily temperatures and heat
indices. Of note is an increase in precipitation indicated by both
the GFS ensemble and Euro ensemble, hinting at heavier precip
Wednesday night into Thursday (GEFS) or mainly on Thursday (Euro
ensemble). There also continues to be a signal for decreased
precipitation chances this weekend as both the ridge to our
west/trough to our east amplify, leading to the surface high over
eastern Canada to ridge over us, bringing in a slightly dryer
atmosphere this weekend. Winds are expected to become southerly
again after the weekend, with return of higher temperatures and
dewpoints.

BKL

&&

.AVIATION...
For the 18Z TAFs...

1252 PM...Forecast concerns include...

Primary forecast concern is thunderstorm chances and timing,
including this afternoon, late this evening and Tuesday afternoon.

An area of showers and thunderstorms continues to slowly move into
northwest IL early this afternoon. The northern section of this
line is slowly weakening while activity just east of the Quad
Cities continues to maintain its intensity. Adjusted thunder
timing a bit earlier, into mid afternoon, but confidence is low
for overall thunder coverage this afternoon and the best coverage
may end up being south of the terminals.

Another round of thunderstorms is expected later this evening,
likely developing across southern WI and then spreading southeast
across the area. Current tempo timing has this handled well,
though only medium confidence for coverage and tweaks are still
possible as trends emerge. After this activity moves south of the
terminals, mainly dry weather is expected through late Tuesday
morning, with at least a chance of thunderstorms again Tuesday
afternoon, possibly into Tuesday evening.

South/southwest winds will gust into the 20kt range ahead of the
precipitation this afternoon. Winds may turn briefly light
southeast after the rain ends this afternoon and will need to
monitor trends for this. Winds will return or remain south/
southwest tonight and as low level winds increase, low level wind
shear will be possible. If the low levels remain mixed enough, its
possible that some periodic gusts will occur tonight.

Winds will remain southwest Tuesday morning, possibly gusty at
times, and then will begin to turn more westerly or northwest in
the afternoon. Eventually, a lake breeze is expected to form and
move inland, with a stronger cold front moving south down the lake
late Tuesday afternoon or more likely Tuesday evening. Thus, a
wind shift to northeast looks on track, but low/medium confidence
on timing. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 4, 11:47 AM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1147 AM CDT Mon Jul 4 2022

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-051700-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
1147 AM CDT Mon Jul 4 2022 /1247 PM EDT Mon Jul 4 2022/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited hail risk...up to 1 inch in diameter.
     Limited damaging wind risk...up to 70 mph.
  Elevated Flooding Risk.

DISCUSSION...

There is a chance of thunderstorms this afternoon, especially
along and south of I-80. If storms occur this afternoon, there would be
some limited risk for some of the storms to become severe. The threat
of severe weather appears a bit higher, albeit still limited,
tonight, especially after midnight and north of I-88 and I-290.

In addition, there is a chance of very heavy rainfall and
possible flash flooding tonight, mainly after midnight and north of
I-88 and I-290.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Severe Thunderstorm Risk.
  Limited Flooding Risk.
  Significant Excessive Heat Risk.
Wednesday...
  Elevated Thunderstorm Risk.
  Limited Excessive Heat Risk.
Thursday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.
Friday...
  Limited Thunderstorm Risk.

DISCUSSION:

Dangerous heat indices of 105 to 110 degrees are likely Tuesday
afternoon.

Multiple rounds of showers and thunderstorms are possible Tuesday
through Friday. Any one of these bouts of thunderstorms could
result in a risk of severe thunderstorms and the potential for
localized flash flooding.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed late this afternoon and tonight.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the east-southeast around 20 to 30 mph.

LMZ740>745-051700-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
1147 AM CDT Mon Jul 4 2022

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited hail risk...up to 1 inch in diameter.
     Limited thunderstorm wind gust risk...up to 60 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Tuesday...
  Limited Severe Thunderstorm Risk.
Wednesday through Friday...
  Limited Thunderstorm Risk.

Yack

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 2:05 PM CDTSevere Thunderstorm WarningLOTLaSalle70 min
Jul 4, 2:22 PM CDTHeat AdvisoryLOTBoone, Cook, DeKalb, DuPage, Ford, Grundy and 12 more30 hr
Jul 4, 2:34 PM CDTAreal Flood AdvisoryLOTLaSalle3 hr
Jul 4, 2:40 PM CDTSevere Thunderstorm WarningLOTLaSalle, Livingston49 min
Jul 4, 2:50 PM CDTSevere Thunderstorm WarningLOTBoone, Winnebago55 min
Jul 4, 3:12 PM CDTSevere Thunderstorm WarningLOTLivingston33 min
Jul 4, 3:31 PM CDTSevere Thunderstorm WarningLOTFord, Livingston59 min
Jul 4, 3:34 PM CDTSevere Thunderstorm WarningLOTOgle, Winnebago56 min
Jul 4, 3:44 PM CDTSevere Thunderstorm WarningLOTLivingston29 min
Jul 4, 3:51 PM CDTAreal Flood AdvisoryLOTFord, Livingston3 hr
Jul 4, 4:07 PM CDTSevere Thunderstorm WarningLOTDeKalb, Ogle52 min
Jul 4, 4:16 PM CDTSevere Thunderstorm WarningLOTFord, Iroquois74 min
Jul 4, 4:32 PM CDTSevere Thunderstorm WarningLOTFord, Livingston28 min
Jul 4, 4:34 PM CDTSevere Thunderstorm WarningLOTLivingston41 min
Jul 4, 4:49 PM CDTSevere Thunderstorm WarningLOTFord60 min
Jul 4, 5:14 PM CDTSpecial Weather StatementLOTKane31 min
Jul 4, 5:30 PM CDTAreal Flood AdvisoryLOTFord, Iroquois, Livingston3 hr
Jul 4, 5:44 PM CDTSevere Thunderstorm WarningLOTCook, DuPage, Kane, Kendall, Will46 min

Nearby

Tornado Warnings in Illinois, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.